Antiphospholipid antibody syndrome in a six-year-old female patient

M. Elizabeth Hartnett, Michael Laposata, Elizabeth Van Cott

Research output: Contribution to journalArticle

18 Citations (Scopus)

Abstract

PURPOSE: To report the first instance of primary antiphospholipid antibody (APA) syndrome in an otherwise healthy 6-year-old female patient with retinal venous thromboses. DESIGN: Observational case report. METHODS: A 6-year-old girl with poor vision in the left eye and preretinal hemorrhage underwent testing for infectious, autoimmune and embolic disease, diabetes, and hypertension. Testing for factor V Leiden and prothrombin G20210A mutations, homocysteine, anticardiolipin antibodies (ACAs), lupus anticoagulant, and functional assays for protein S, protein C, and antithrombin III were performed to detect a hypercoagulable state. No IRB approval was necessary. RESULTS: Only a positive lupus anticoagulant and moderately elevated ACA IgG were found. The ACA IgG was moderately elevated on repeat testing 18 months later. Laser to nonperfused retina caused some regression of retinal neovascularization. Aspirin was recommended to reduce the risk of future thromboses. CONCLUSION: Although uncommon, retinovascular thrombosis in children can occur in APA syndrome. Testing for ACA and lupus anticoagulant should be considered.

Original languageEnglish (US)
Pages (from-to)542-544
Number of pages3
JournalAmerican Journal of Ophthalmology
Volume135
Issue number4
DOIs
StatePublished - Apr 1 2003
Externally publishedYes

Fingerprint

Anticardiolipin Antibodies
Antiphospholipid Syndrome
Lupus Coagulation Inhibitor
Eye Hemorrhage
Thrombosis
Immunoglobulin G
Retinal Neovascularization
Antithrombin III
Research Ethics Committees
Protein S
Prothrombin
Homocysteine
Protein C
Venous Thrombosis
Aspirin
Autoimmune Diseases
Retina
Lasers
Hypertension
Mutation

ASJC Scopus subject areas

  • Ophthalmology

Cite this

Antiphospholipid antibody syndrome in a six-year-old female patient. / Hartnett, M. Elizabeth; Laposata, Michael; Van Cott, Elizabeth.

In: American Journal of Ophthalmology, Vol. 135, No. 4, 01.04.2003, p. 542-544.

Research output: Contribution to journalArticle

Hartnett, M. Elizabeth ; Laposata, Michael ; Van Cott, Elizabeth. / Antiphospholipid antibody syndrome in a six-year-old female patient. In: American Journal of Ophthalmology. 2003 ; Vol. 135, No. 4. pp. 542-544.
@article{ec39a5ed853c4544bc22ead8592923a9,
title = "Antiphospholipid antibody syndrome in a six-year-old female patient",
abstract = "PURPOSE: To report the first instance of primary antiphospholipid antibody (APA) syndrome in an otherwise healthy 6-year-old female patient with retinal venous thromboses. DESIGN: Observational case report. METHODS: A 6-year-old girl with poor vision in the left eye and preretinal hemorrhage underwent testing for infectious, autoimmune and embolic disease, diabetes, and hypertension. Testing for factor V Leiden and prothrombin G20210A mutations, homocysteine, anticardiolipin antibodies (ACAs), lupus anticoagulant, and functional assays for protein S, protein C, and antithrombin III were performed to detect a hypercoagulable state. No IRB approval was necessary. RESULTS: Only a positive lupus anticoagulant and moderately elevated ACA IgG were found. The ACA IgG was moderately elevated on repeat testing 18 months later. Laser to nonperfused retina caused some regression of retinal neovascularization. Aspirin was recommended to reduce the risk of future thromboses. CONCLUSION: Although uncommon, retinovascular thrombosis in children can occur in APA syndrome. Testing for ACA and lupus anticoagulant should be considered.",
author = "Hartnett, {M. Elizabeth} and Michael Laposata and {Van Cott}, Elizabeth",
year = "2003",
month = "4",
day = "1",
doi = "10.1016/S0002-9394(02)02078-0",
language = "English (US)",
volume = "135",
pages = "542--544",
journal = "American Journal of Ophthalmology",
issn = "0002-9394",
publisher = "Elsevier USA",
number = "4",

}

TY - JOUR

T1 - Antiphospholipid antibody syndrome in a six-year-old female patient

AU - Hartnett, M. Elizabeth

AU - Laposata, Michael

AU - Van Cott, Elizabeth

PY - 2003/4/1

Y1 - 2003/4/1

N2 - PURPOSE: To report the first instance of primary antiphospholipid antibody (APA) syndrome in an otherwise healthy 6-year-old female patient with retinal venous thromboses. DESIGN: Observational case report. METHODS: A 6-year-old girl with poor vision in the left eye and preretinal hemorrhage underwent testing for infectious, autoimmune and embolic disease, diabetes, and hypertension. Testing for factor V Leiden and prothrombin G20210A mutations, homocysteine, anticardiolipin antibodies (ACAs), lupus anticoagulant, and functional assays for protein S, protein C, and antithrombin III were performed to detect a hypercoagulable state. No IRB approval was necessary. RESULTS: Only a positive lupus anticoagulant and moderately elevated ACA IgG were found. The ACA IgG was moderately elevated on repeat testing 18 months later. Laser to nonperfused retina caused some regression of retinal neovascularization. Aspirin was recommended to reduce the risk of future thromboses. CONCLUSION: Although uncommon, retinovascular thrombosis in children can occur in APA syndrome. Testing for ACA and lupus anticoagulant should be considered.

AB - PURPOSE: To report the first instance of primary antiphospholipid antibody (APA) syndrome in an otherwise healthy 6-year-old female patient with retinal venous thromboses. DESIGN: Observational case report. METHODS: A 6-year-old girl with poor vision in the left eye and preretinal hemorrhage underwent testing for infectious, autoimmune and embolic disease, diabetes, and hypertension. Testing for factor V Leiden and prothrombin G20210A mutations, homocysteine, anticardiolipin antibodies (ACAs), lupus anticoagulant, and functional assays for protein S, protein C, and antithrombin III were performed to detect a hypercoagulable state. No IRB approval was necessary. RESULTS: Only a positive lupus anticoagulant and moderately elevated ACA IgG were found. The ACA IgG was moderately elevated on repeat testing 18 months later. Laser to nonperfused retina caused some regression of retinal neovascularization. Aspirin was recommended to reduce the risk of future thromboses. CONCLUSION: Although uncommon, retinovascular thrombosis in children can occur in APA syndrome. Testing for ACA and lupus anticoagulant should be considered.

UR - http://www.scopus.com/inward/record.url?scp=0037376407&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=0037376407&partnerID=8YFLogxK

U2 - 10.1016/S0002-9394(02)02078-0

DO - 10.1016/S0002-9394(02)02078-0

M3 - Article

VL - 135

SP - 542

EP - 544

JO - American Journal of Ophthalmology

JF - American Journal of Ophthalmology

SN - 0002-9394

IS - 4

ER -